‘I’m waiting to die’ - desperate plea of Poplar grandmother left disabled after taking new drug
- Credit: Archant
A grandmother from Poplar claims she has been left severely disabled and “waiting to die” after suffering an adverse reaction to a new bladder drug.
Deborah Cluff, 60, of St Gabriel’s Close, is warning others about her ordeal in the hope that more warnings will be given to patients taking new drugs.
The Advertiser shares her story about the risks with the tablet, and of doctors not giving patients enough information when they are using new medicines.
“They’re going to let me rot away,” she said through tears. “It’s destroyed me.”
Deborah had an overactive bladder for many years and was given a new tablet, Betmiga, in May 2014. Within months her health deteriorated drastically with muscle wastage, nausea, hair loss, and her eyes turning blue.
You may also want to watch:
She had no idea what was wrong and claims her doctor had not informed her it was only recently issued to the market.
“I wasn’t told it was new,” she said, adding: “I don’t even feel human anymore. I feel like a chemical gone wrong.”
- 1 Luxury Canary Wharf flats going for lower rent set by the council
- 2 Driver, 18, wanted for driving wrong way through Blackwall Tunnel
- 3 Isle of Dogs man who murdered teenager at Crossharbour DLR sentenced to 27 years
- 4 Go-ahead given for 315 more homes in third stage of Blackwall Reach scheme
- 5 Man charged after triple stabbing on night bus in Mile End
- 6 'Grief and queer coming of age' theatre show to be put on for London Horror Festival
- 7 Man killed after fall from Bow tower block
- 8 19 arrested and cash seized in East End dawn drug raids
- 9 Why TfL won't restart the night tube on Jubilee line just yet
- 10 Road and rail disruptions to expect in east London this week
Under European and UK regulations, the medicine — like all new products — was then “subject to additional monitoring”.
Deborah is adamant she was not told about the risks or side effects.
For four, painful months she took a 50mg tablet daily. Almost immediately she suffered heart palpitations, diarrhoea and a strong tingling in her hands and feet.
Because she knew nothing about the drug, she didn’t suspect her failing health may have been linked to it.
By November, her eyes had turned “rather bluish”, noted a consultant neurologist at St Bartholomew’s Hospital who Deborah paid to visit privately.
“There does seem to be a fairly clear time relationship between the onset of her symptoms and the change in her medication,” he wrote, adding: “One does have to acknowledge that her current state may be a reaction to the Mirabegron [Betmiga’s active ingredient].”
Deborah never touched the tablets again. While some symptoms subsided, her health never recovered fully.
Now she struggles to walk unaided and is unable to work. Doctors cannot diagnose exactly what is wrong with her, except that she’s had an unrecognised adverse reaction to the drug, or ADR.
She maintains that a lack of knowledge about the tablets did not allow for a safe recommendation.
At the time, she also took medications for high blood pressure and her thyroid. Alongside Betmiga, these may have created a harmful cocktail effect.
A research study published in Holland in 2015 shows both these drugs could cause “serious” adverse reactions with a 50mg dose of Betmiga.
In October 2015 the government body monitoring the safety of drugs, the Medicines and Healthcare Products Regulatory Agency (MHRA), issued new advice for Betmiga users following an EU-wide review of the latest safety data.
It warned that the drug could increase blood pressure and the risk of strokes, and recommended “regular monitoring” of patients, “especially” those with high blood pressure.
Deborah and her daughter complained to the Parliamentary Health Ombudsman; the tablet’s manufacturer, Astellas Pharma; and made a Yellow Card report to the MHRA, which flags up suspected side effects or problems with drugs.
Though the Ombudsman rejected the complaint in December 2016, saying it could make no definite link between the tablet and her symptoms, the inspector admitted her doctor: “did not document that he discussed the side effects with Mrs Cluff.”
The drug’s manufacturer, Astellas Pharma, records five deaths in its own clinical trial, all “unrelated” to the tablet.
A spokeswoman for the pharma giant said: “Astellas takes all patient safety reports seriously and follows the relevant procedures but does not comment on individual cases,” adding: “We stand behind the safety profile of all of our products, including Betmiga”.
The MHRA referred a request for comment to the European Medicines Agency, which did not respond.